The hallmark of the care of children with sedative hypnotic poisoning is meticulous supportive care with particular attention to the support of airway and breathing.
Severe anticonvulsant poisoning may require extracorporeal removal techniques.
Children with sedative hypnotic or anticonvulsant ingestions are relatively common emergency department presentations. For sedative hypnotics, the chief concern is respiratory insuficiency due to central nervous system depression. While morbidity may be significant, the provision of meticulous respiratory supportive care results in minimal mortality. Specific interventions such as antidotes and extracorporeal removal are rarely indicated. Indeed, supportive care as the mainstay for poison treatment was first promoted for sedative hypnotic poisoning more than a half of a century ago as the “Scandanavian Method.”1
Anticonvulsant poisoning has a greater morbidity and mortality because of cardiovascular toxicity. Extracorporeal removal techniques may be indicated for severe poisonings.
This chapter focuses upon benzodiazepines, phenobarbital, phenytoin, carbamazepine, and valproic acid.
Benzodiazepines are a large class of drugs with wide variation in potency and duration of action. They are used most commonly as anxiolytics, muscle relaxants, anti-epileptic medications, and as treatment of withdrawal states. They have an extreme wide margin of safety with respiratory failure being virtually unheard of in the absence of coingestants.2
Benzodiazepines enhance the action of gamma-aminobutyric acid (GABA), an inhibitory neurotransmitter in the central nervous system (CNS) resulting in CNS depression after overdose.
CNS depression is the most common finding after overdose. Coma and respiratory depression are typically due to the combined effects of the benzodiazepine and a coingestant. Respiratory depression or arrest may occur following rapid IV infusion of short-acting benzodiazepines. These patients may manifest coma, respiratory depression, hypotension, hypothermia, and rhabdomyolysis.
Urine drug tests do not detect all benzodiazepines, including midazolam, so a negative screen does not rule out benzodiazepine ingestion.
Supportive care with attention to the airway, breathing, and circulation is the mainstay of treatment. Overdose of a benzodiazepine as a single agent may cause a depressed level of consciousness but generally does not cause loss of airway reflexes. Even with large overdoses, hemodynamic instability is unlikely. However, when benzodiazepines are combined with other sedating agents, airway protection and hemodynamic support may be necessary.
Although benzodiazepines are adsorbed by activated charcoal, its use is not recommended because of the low morbidity of this poisoning. Flumazenil is a benzodiazepine receptor antagonist that can rapidly reverse the benzodiazepine effect and is a potential antidote. However, its use is not recommended for the benzodiazepine-poisoned patient because of the risk of seizures and resedation.3
Patients with symptoms of altered mental status, respiratory depression, or hypotension should ...